Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


saint john's wort - valerian and meds for hiv
Feb 9, 2013

hello i have not getting a lot of sleep for the last two months (5 to 6 hours the most every night)I have been told that saint John's wort has an anti depression benefits that promotes to a good night sleep. Valerian is also a well known herb that promotes a good night sleep. Are they safe to take when you are in treatment? I take isentress and truvada. Some they say that these two ( valerian and St John's wort) are effecting the meds to work .... what are your suggestions in order to have a better sleep?

Response from Dr. Young

Hello and thanks for posting.

It's good that you're looking at possible drug-drug interactions between your HIV drugs and supplements.

The regimen that you're on, in particular Isentress, is known for having limited potential for such potentially dangerous interactions. As such, there's likely limited problems with Valerian and even the not generally recommended St. John's wort. SJW interacts very significantly with many HIV drugs, and for this reason, I usually tell people to simply avoid it altogether.

Larger questions are why you're having difficulty sleeping- it is related to your depression? Other causes? Medication side effects? Addressing these possibilities will likely result in a more direct solution to your symptoms. Why not conventional treatments for depression or sleep?

Many supplements widely claim a range of benefits, but when put to the standard tests of effectiveness or safety, I find that the data is lacking. A resource that I encourage all of our readers to look at is the National Center for Complementary and Alternative Medicines . Here you can surf a non-biased review of the available data on the use of supplements and alternative products. When you do this, you'll find the following recommendation about SJW:

"Although the [SJW] is widely prescribed for depression in Europe, the fact of the matter is that the current evidence for using St. John's wort for depression is not conclusive. Plus, there are some serious concerns about the side effects of St. John's wort and its interactions with many prescription drugs like the heart medication digoxin, as well as warfarin and some cancer medications."

Valerian has a somewhat more positive summary: "Research suggests that valerian may be helpful for insomnia, but there is not enough evidence from well-designed studies to confirm this."

With regard to sleep, there are a lot of things to consider- things that I recommend to my patients are to avoid eating close to bed time; also stay away from the bright LCDs of your smartphone/computer/laptop at bedtime- this makes your brain think that it's daytime. Many people sleep better with the simple intervention of eye masks or ear plugs. Sometimes medical conditions, like depression/anxiety or thyroid problems can contribute, and you should be screened for these.

So, I'd advise that you proceed with caution with the herbals. Either way, be sure to communicate to your care provider about the unwanted symptoms that you're experiencing and if you decide to take the SJW or valerian.

Be well, BY



Previous
Got a call from County STD division, want to meet with me from life insurance test.
Next
Atripla, HIV and Heart Disease

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement